Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the generalized spectrum for second-order elliptic systems

Authors: Robert Stephen Cantrell and Chris Cosner
Journal: Trans. Amer. Math. Soc. 303 (1987), 345-363
MSC: Primary 35P05; Secondary 35J55
MathSciNet review: 896026
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the system of homogeneous Dirichlet boundary value problems $ ({\ast})$

$\displaystyle {L_1}u = \lambda [{a_{11}}(x)u + {a_{12}}(x)v],\quad {L_2}v = \mu [{a_{12}}(x)u + {a_{22}}(x)v]$

in a smooth bounded domain $ \Omega \subseteq {{\mathbf{R}}^N}$, where $ {L_1}$ and $ {L_2}$ are formally self-adjoint second-order strongly uniformly elliptic operators. Using linear perturbation theory, continuation methods, and the Courant-Hilbert variational eigenvalue characterization, we give a detailed qualitative and quantitative description of the real generalized spectrum of $ ({\ast})$, i.e., the set $ (\lambda ,\,\mu ) \in {{\mathbf{R}}^2}:\,({\ast})$ has a nontrivial solution. The generalized spectrum, a term introduced by Protter in 1979, is of considerable interest in the theory of linear partial differential equations and also in bifurcation theory, as it is the set of potential bifurcation points for associated semilinear systems.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35P05, 35J55

Retrieve articles in all journals with MSC: 35P05, 35J55

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society